SRINAGAR: For the last 14 days, Afaq Rashid (29), a colon cancer patient, has been volunteering at the SMHS Hospital here to take the injured to the wards, procure medicines for the needy, and distribute food among the attendants.
Tall, lean Afaq, sporting a long beard, shows apparently no sign of cancer. His voice is soft and prim. No one can say he takes a dose of chemo therapy every month and blood infusion sometimes twice a month.
He looks brave and alert, like any other volunteer in the hospital.
“Before Eid, a dose of chemotherapy was given to me. I either have to immediately supply blood to my body after the dose or when blood level in my body drops below the accepted level. This time, I developed a pain after some days—an indication for the requirement of more blood,” Afaq told Kashmir Reader.
“Today I took an appointment and Dr Qayoom advised me to immediately infuse a pint of blood because my blood level had dropped suddenly. When I went to the infusion ward of the cancer center, there was no paramedic present. When I enquired about it, I was told that the head of the center, Dr Sanaullah, was out of the state; he could not be reached on telephone,” he added.
In 2015, a persistent pain in the stomach landed him in the hospital where a medical examination declared him a cancer patient. In January this year, Afaq said, he was operated upon.
“In these prevailing circumstances, I informed the CMO of the hospital for arranging a bed for me in the emergency ward where I was infused blood,” Afaq said.
Asked why he did not approach any other official of the hospital, Afaq said that following officials would have damaged a pint of blood he had been carrying in his hand for many hours.
“I had myself arranged blood. I was carrying it in my hand for many hours. Looking for higher ups was of no use because I would have damaged a pint of blood without getting help. Except doctors, there was no paramedic in the hospital,” he added.
On a bed in the emergency ward, a female paramedic infused blood in his body. Afaq’s body had to be administered two injections—Hysone and Avil—before the blood supply.
However, the paramedic did not know it. She did it later and on the instructions of Afaq.
Afaq said that during the days of dropped blood level, his body constantly shivers and sometimes one side become temporary dysfunctional.
Head Oncology SMHS, Dr Sanaullah Kuchay, termed the incident as “unfortunate” and said that he would enquire about it to prevent such an incident from happening again.
“I left for Delhi today morning to attend an emergency meeting. I am not aware about it. It is very unfortunate and should not happen at any cost,” Dr Sanaullah said, adding that he knows the patient personally.